Alert archive / Colorado / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 421, NWS Denver/Boulder, CO

August 5, 2023Washington County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 5, 2023, 5:30 PM MDT for Washington County, Colorado. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2023, 5:30 PM MDT (23:30 UTC)
Expired
Aug 5, 2023, 6:15 PM MDT
In force
45 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Washington County, CO

The radar

The Goodland radar (KGLD), 135 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 5:40 PM MDTTSTM WND GST 51Akron, COASOS station KAKO Akron.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 5, 1:32 PM MDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.5 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2023-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 270 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2023-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
270 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
1328 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

000 
WUUS55 KBOU 052330
SVRBOU
COC121-060015-
/O.NEW.KBOU.SV.W.0421.230805T2330Z-230806T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
530 PM MDT Sat Aug 5 2023

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Northeastern Washington County in northeastern Colorado...

* Until 615 PM MDT.

* At 530 PM MDT, a severe thunderstorm was located 5 miles northwest
  of Akron, moving southeast at 25 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Akron, Otis and Platner. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4000 10280 3996 10280 3987 10297 4014 10330
      4027 10330 4036 10324 4015 10279 4000 10279
TIME...MOT...LOC 2330Z 309DEG 24KT 4023 10325 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

GIMMESTAD
2 follow-up statements
134 
WWUS55 KBOU 060000
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
600 PM MDT Sat Aug 5 2023

COC121-060015-
/O.CON.KBOU.SV.W.0421.000000T0000Z-230806T0015Z/
Washington CO-
600 PM MDT Sat Aug 5 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR EAST CENTRAL WASHINGTON COUNTY...

At 600 PM MDT, a severe thunderstorm was located near Platner, or 9
miles southeast of Akron, moving southeast at 30 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated. At 539  PM, a wind gust to 51 mph was 
         reported in Akron.

IMPACT...Damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of east
central Washington County, which includes Hyde.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4000 10280 3996 10280 3993 10286 3999 10296
      4011 10296 4018 10288 4015 10279 4000 10279
TIME...MOT...LOC 0000Z 309DEG 24KT 4010 10304 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

GIMMESTAD
828 
WWUS55 KBOU 060013
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
613 PM MDT Sat Aug 5 2023

COC121-060023-
/O.EXP.KBOU.SV.W.0421.000000T0000Z-230806T0015Z/
Washington CO-
613 PM MDT Sat Aug 5 2023

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WASHINGTON COUNTY
WILL EXPIRE AT 615 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern Colorado.

LAT...LON 4000 10280 3996 10280 3993 10286 3999 10296
      4011 10296 4018 10288 4015 10279 4000 10279
TIME...MOT...LOC 0013Z 309DEG 24KT 4005 10295 

$$

GIMMESTAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:37 PM MDT, 2 hours 53 minutes earlier.

Area forecast discussion, Aug 5, 2:37 PM MDT, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
237 PM MDT Sat Aug 5 2023

.SHORT TERM...(This afternoon through Sunday)
Issued at 232 PM MDT Sat Aug 5 2023

Convection continues developing at this time, with the strongest
cells over the Palmer Divide.

Forecast pops are in fairly good shape. The southern half of the CWA
still has 1000-2000 J/Kg of MLCAPE. It is under 1000 J/kg north of
there. The downdraft CAPE is around 1000 J/Kg for all the CWA.  The
high resolution models keep the best convective coverage over the
southern CWA with a less batch to run across the CWA northern
border.  So will go with the highest pops in those areas.  Most of
the convection will be done by 06Z.

On Sunday, the CAPE is best over the western and southern CWA.
The northeast looks pretty stable with the cooler airmass in
place.  For temperatures, both tonight's lows and Sunday's highs
should be 5-12 F below seasonal normals; at least for the plains
and foothills.

.LONG TERM...(Sunday night through Friday)
Issued at 230 PM MDT Sat Aug 5 2023

The eastern plains will be more stable into Sunday evening as
cooler air continue to push in from the northeast. However, there
is a weak wave in west/northwest flow aloft as noted in the QG
fields, and we'll have a continuation of shallow upslope flow into
the Front Range. As a result, we'd expect at least scattered
showers and a few storms to be able to spread off the Front Range
and across the adjacent plains Sunday evening. Intensity should be
limited by the lack of instability, but still some brief heavy
rain and small hail from the stronger storms.

On Monday, temperatures will be warming as low level flow turns
south/southeast. There will be plentiful moisture on the plains
and building instability and a theta-e ridge nosing northward.
MLCAPE of 800-1800 J/kg, with the highest values expected to set
up on the eastern plains. We'll start the day strongly capped, but
another speed max/upper level disturbance is forecast to approach
the area from the northwest which combined with daytime heating
should be enough to break the cap. Bulk shear is an impressive
35-50 knots, so a few severe storms will be possible on the plains
along/east of the theta-e/instability axis.

Tuesday could still be an interesting/impactful weather day as one
last and potentially stronger shortwave arrives. At this point, it
appears models have slowed sufficiently to allow continued upward
forcing, weakening cap, strong shear, and enough instability for
one last day of severe storms for awhile. The highest coverage and
threat should stay east of the I-25 Corridor, but something to
keep en eye on should that disturbance slow any more.

Drier weather arrives for Wednesday and will stick around through
the end of the work week. Temperatures will also be turning warmer
during this period, with highs rebounding into the lower 90s on
the plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1042 AM MDT Sat Aug 5 2023

Models keep weak winds at DIA into the afternoon. A cooler airmass
with north-northeasterly winds behind it is expected sometime
after 21Z. Concerning thunderstorms, will go with a "VCTS" and a
TEMPO group with VRB18G40KT in it. There should not be any
ceiling issues.

&&

.HYDROLOGY...
Issued at 240 PM MDT Sat Aug 5 2023

Scattered showers and thunderstorms are expected over the burn
areas the rest of this afternoon into early evening. The storms
will be moving fairly fast so there will only be a limited threat
of flash flooding.

The flash flood threat remains limited Sunday, Monday, and
Tuesday as scattered showers and storms are possible each
afternoon. They will move rather quickly, however, so despite
brief heavy rain the threat should remain relatively low.

Drier weather will prevail Wednesday to Friday with no threat of
flash flooding.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...RJK
LONG TERM....Barjenbruch
AVIATION.....RJK
HYDROLOGY....RJK/Barjenbruch
Hazardous weather outlook, Aug 5, 10:50 AM MDT, 6 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1050 AM MDT Sat Aug 5 2023

COZ030>051-061700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1050 AM MDT Sat Aug 5 2023

...SEVERE STORMS POSSIBLE THIS AFTERNOON AND EARLY EVENING...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Some severe thunderstorms are possible this afternoon and evening,
especially south of a Denver to Akron line. Large hail and strong
damaging winds up to 70 mph will be the main threats associated
with the storms.

The rest of the forecast area can expect isolated to scattered
showers and thunderstorms with small hail and gusty outflow
winds to 50 mph. There is a limited threat of flash flooding in
the burn areas this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered showers and storms are possible Sunday and Monday mainly
late afternoon into early evening hours across the region. These
storms may produce brief heavy rainfall and small hail, although a
couple storms especially on Monday may become severe on the
plains. This pattern will lead to a limited flash flood risk for
the burn areas both days.

Starting Tuesday through late next week, thunderstorm coverage
becomes isolated and high temperatures increase once more.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 2 pm, especially over
southern portions of the I-25 Corridor and eastern plains.

In the hours before

Local storm report, Aug 5, 2:09 PM MDT, 3 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
209 PM MDT Sat Aug 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     Hail             13 NNW Simla            39.30N 104.21W
08/05/2023  E1.00 inch       Elbert             CO   Trained Spotter

&&

FMC
Local storm report, Aug 5, 5:05 PM MDT, 25 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Denver CO
505 PM MDT Sat Aug 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     Hail             Loveland                40.42N 105.07W
08/05/2023  E1.00 inch       Larimer            CO   Public

            Several social media reports of dime to
            quarter size hail in Loveland from Lake
            Loveland to Centerra. Time and location
            estimated.

0341 PM     Hail             1 W Loveland            40.42N 105.09W
08/05/2023  E1.75 inch       Larimer            CO   Public

            *** 1 INJ ***
            Social media report from Lake Loveland Park.
            Estimated up to golf ball sized hail, though
            most stones were smaller. One swimmer
            sustained a large welt/bruise due to the
            falling hail. Time estimated by radar.

0328 PM     Hail             2 NW Masonville         40.50N 105.22W
08/05/2023  M0.88 inch       Larimer            CO   Public

0305 PM     Hail             8 S Last Chance         39.62N 103.58W
08/05/2023  E1.50 inch       Washington         CO   Trained Spotter

0200 PM     Hail             13 NNW Simla            39.30N 104.21W
08/05/2023  E1.00 inch       Elbert             CO   Trained Spotter

&&

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 11:10 PM MDTSpecial Weather StatementBOULincoln35 min
Aug 4, 11:12 PM MDTAreal Flood AdvisoryBOULincoln2 hr
Aug 4, 11:23 PM MDTSpecial Weather StatementBOUWashington52 min
Aug 4, 11:52 PM MDTSevere Thunderstorm WarningBOUWashington23 min
Aug 5, 12:16 AM MDTSevere Thunderstorm WarningBOUWashington29 min
Aug 5, 1:24 AM MDTSpecial Weather StatementBOUWashington36 min
Aug 5, 1:43 AM MDTAreal Flood AdvisoryBOUWashington2 hr
Aug 5, 1:55 AM MDTSevere Thunderstorm WarningBOUWashington35 min
Aug 5, 2:02 AM MDTSevere Thunderstorm WarningBOUWashington28 min
Aug 5, 2:18 AM MDTSevere Thunderstorm WarningBOUWashington27 min
Aug 5, 2:23 AM MDTFlash Flood WarningBOUWashington3 hr
Aug 5, 2:40 AM MDTSevere Thunderstorm WarningBOUWashington16 min
Aug 5, 2:49 AM MDTSevere Thunderstorm WarningBOUWashington26 min
Aug 5, 1:35 PM MDTSevere Thunderstorm WarningBOUElbert40 min
Aug 5, 2:19 PM MDTSevere Thunderstorm Warning Considerable damage threatBOUElbert26 min
Aug 5, 2:29 PM MDTSevere Thunderstorm WarningBOULincoln46 min
Aug 5, 2:47 PM MDTSevere Thunderstorm WarningBOUElbert28 min
Aug 5, 2:57 PM MDTSevere Thunderstorm Warning Considerable damage threatBOULincoln, Washington48 min
Aug 5, 3:31 PM MDTSevere Thunderstorm WarningBOULarimer, Weld30 min
Aug 5, 3:36 PM MDTSevere Thunderstorm WarningBOUWeld39 min
Aug 5, 3:42 PM MDTSevere Thunderstorm Warning Considerable damage threatBOUWashington47 min
Aug 5, 3:50 PM MDTSevere Thunderstorm WarningBOULincoln40 min
Aug 5, 4:09 PM MDTSevere Thunderstorm WarningBOULogan, Morgan, Weld36 min
Aug 5, 4:29 PM MDTSevere Thunderstorm WarningBOUMorgan, Weld31 min
Aug 5, 4:32 PM MDTSevere Thunderstorm WarningBOULincoln28 min
Aug 5, 4:49 PM MDTSevere Thunderstorm WarningBOULogan, Washington41 min
Aug 5, 4:57 PM MDTSevere Thunderstorm WarningBOUMorgan, Washington35 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.